Arizona, 2013Lightning Strike in Arizona, July 15, 2013
July 15, 2013 · NWS FGZ · 1 event in 1 county or zone
Lightning injured four people at Mather Point at the Grand Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning injured four people at Mather Point at the Grand Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 15, 9:30 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 15, 9:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST MON JUL 15 2013
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BRING SHOWERS AND
THUNDERSTORMS TO THE REGION THROUGH THE COMING WEEK. ON TUESDAY AND
WEDNESDAY...AN UPPER LEVEL LOW MAY BRING NOTICEABLY STRONGER STORMS
INTO EASTERN ARIZONA. TEMPERATURES THROUGH THE WEEK WILL BE VERY
CLOSE TO NORMAL.
&&
.DISCUSSION...THE AIR MASS OVER NORTHERN ARIZONA REMAINS VERY MOIST
TODAY. A LARGE PORTION OF NORTHERN ARIZONA IS COVERED BY MID LEVEL
CLOUDS THIS MORNING...AND THIS AREA HAS INCREASED SINCE SUNRISE. AN
UPPER LEVEL LOW PRESSURE CENTER OVER OK/TX/NE THIS MORNING WILL
CONTINUE TO MOVE WESTWARD OVER THE NEXT FEW DAYS. THIS WILL
INFLUENCE THE WEATHER OVER ARIZONA. THIS WEATHER PATTERN WILL
INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS...BOTH DAY AND
NIGHT...THROUGH AT LEAST WEDNESDAY. CURRENT FORECAST LOOKS GOOD.
&&
.PREV DISCUSSION /308 AM MST/...UPPER LEVEL HIGH PRESSURE REMAINS
CENTERED OVER AZ TODAY. SATELLITE DERIVED PW ESTIMATES STILL SHOW AN
INCH TO NEAR 1.5 INCHES OF PRECIPITABLE WATER SPREAD ACROSS NORTHERN
AZ. OVERALL...NOT MUCH CHANGE IN THE MOISTURE/STABILITY PROFILES
TODAY VERSUS SUNDAY. SCATTERED STORMS SHOULD DEVELOP INITIALLY OVER
THE HIGH TERRAIN AND IN AREAS THAT REMAIN LESS CLOUDY. VERY WEAK
STEERING FLOW TODAY WILL LEAD TO THE THREAT OF HEAVY RAIN FROM SLOW
MOVING THUNDERSTORMS. BY THIS EVENING...A WEAKENING UPPER LEVEL LOW
MOVES INTO NEW MEXICO AND APPEARS TO PUSH SOME ADDITIONAL MOISTURE
INTO EASTERN AZ. THIS WILL BE THE MOST LIKELY AREA FOR CONTINUING
SHOWERS AND STORMS THROUGH THE OVERNIGHT PERIOD.
THE LOW CONTINUES TO WEAKEN WHILE PUSHING THROUGH NEW MEXICO ON
TUESDAY. SLIGHTLY COOLER AIR ALOFT MOVES INTO EASTERN AZ...YET
OVERALL INSTABILITY LOOKS MODEST. FORECAST SOUNDING DO SHOW AN
INCREASE IN DIRECTIONAL WIND SHEAR ON TUESDAY WITH SPEEDS OF ABOUT
15-20 KTS AT MOST. THE SHEAR MAY FAVOR SOME ORGANIZED CONVECTION
WITH A FEW STRONG STORMS POSSIBLE BUT THE THREAT FOR WIDESPREAD
SEVERE WEATHER IS LOOKING LESS LIKELY. THE BEST CHANCES FOR STRONG
STORMS TO DEVELOP WILL BE OVER THE EASTERN/SOUTHEASTERN PORTIONS OF
OUR FORECAST AREA TUESDAY AND POSSIBLY AGAIN WEDNESDAY AFTERNOON.
HEAVY RAIN AND LARGE HAIL WILL BE THE MAIN THREATS.
THE TROUGH SLOWLY MEANDERS INTO SOUTHEASTERN AZ MIDWEEK...AND THEN
SOUTH OF THE BORDER INTO NORTHERN MEXICO LATE IN THE WEEK. A MOIST
EASTERLY FLOW WILL CONTINUE DAILY SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN AZ WITH TEMPERATURES VERY CLOSE TO SEASONAL NORMALS.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP IN THE LATE MORNING AND AFTERNOON...
BRINGING ISOLD IFR/MVFR CONDITIONS AND GUSTY WINDS TO 30 KTS.
OTHERWISE...EXPECT MAINLY VFR CONDITIONS WITH CLOUD COVER
SCT-BKN150. THUNDERSTORMS WILL GENERALLY DIMINISH AFTER
03Z...ALTHOUGH THERE IS A GOOD CHANCE OF THUNDERSTORM ACTIVITY
CONTINUING THROUGH THE NIGHT MAINLY FROM KPAN-K0V7 EASTWARD.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...A MOIST AIR MASS WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS LATER TODAY AND TONIGHT. ON TUESDAY...A LOW PRESSURE
CENTER WILL APPROACH ARIZONA FROM THE EAST. THIS WILL BRING MORE OF
AN EAST TO NORTHEAST FLOW WITH A CONTINUED MOIST AIR MASS. DYNAMICS
WITH THIS LOW COULD CAUSE STORMS TO BECOME STRONGER...WITH THE
POSSIBILITY OF A FEW STORMS PRODUCING LARGE HAIL.
WEDNESDAY THROUGH FRIDAY...A MOIST MONSOON AIR MASS WILL REMAIN OVER
NORTHERN ARIZONA WITH A GOOD CHANCE OF THUNDERSTORMS AND SHOWERS
EACH DAY.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MAS/MCS
AVIATION.......DJO
FIRE WEATHER...MCCOLLUM
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 15, 4:34 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
434 AM MST MON JUL 15 2013
AZZ004>018-037>040-160715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
434 AM MST MON JUL 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SLOW MOVING STORMS WILL HAVE THE POTENTIAL TO DROP LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY...A LOW PRESSURE SYSTEM WILL MOVE WESTWARD INTO SOUTHWEST
NEW MEXICO. THE INCREASING LOW AND MID LEVEL WIND SPEEDS WITH THIS
SYSTEM WILL BRING A CHANCE FOR ORGANIZED THUNDERSTORMS TO MUCH OF
EASTERN ARIZONA. A FEW SEVERE STORMS ARE POSSIBLE...WITH HAIL LARGER
THAN ONE INCH. HEAVY RAINFALL IS PROBABLE IN THIS PATTERN...ESPECIALLY
ACROSS NAVAJO...APACHE...AND GILA COUNTIES.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEK.
Lightning, Coconino
- When
- July 15, 1:00 PM MST
- Where
- Coconino County, 2.93 mi SSE of Phantom Ranch
- Injuries
- 4 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 36.062, -112.108
At approximately 1:00 p.m. on Monday, July 15 a lightning strike near Mather Point resulted in several visitors reporting injuries to the Grand Canyon Visitors Center. The group of visitors was standing near the Rim when the lightning strike occurred. Four individuals were transported to the South Rim Clinic for evaluation of non-life-threatening injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, July 15 to 20, 20132 deaths · 4 injured · 20 events
- Tornado and Hail in Montana, July 15, 2013$550,000 · EF2 · 11 events
- Excessive Heat and Heat in Delaware, July 15 to 20, 20131 death · 7 events
- Heat in Nevada, July 15, 20131 death · 1 event
- Wildfire in California, July 15 to 30, 2013$2.0 million · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 15, 2013$485,000 · 70 kt wind · 7 events
- Wildfire in Washington, July 15 to 16, 2013$611,000 · 1 event
- Damaging Winds in Arizona, July 15, 2013$110,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Utah, July 15 to 16, 2013$85,000 · 51 kt wind · 7 events
- Debris Flow in North Carolina, July 15, 2013$100,000 · 1 event
- Excessive Heat and Heat in New York, July 15 to 19, 201343 events
- Excessive Heat and Heat in New Jersey, July 15 to 20, 201340 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453117.